Alert archive / Pennsylvania / Areal Flood Warnings in 2017

Areal Flood Warning 27, NWS Philadelphia/Mount Holly

August 23, 2017Camden County, Gloucester County, New Jersey; Chester County, Delaware County, Philadelphia County, Pennsylvania; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 23, 2017, 4:02 AM EDT for Camden County, Gloucester County, New Jersey; Chester County, Delaware County, Philadelphia County, Pennsylvania; New Castle County, Delaware. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 4:02 AM EDT (08:02 UTC)
Expired
Aug 23, 2017, 8:00 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties New Castle County, DE, Camden County, NJ, Gloucester County, NJ, Chester County, PA, Delaware County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

910 
WGUS41 KPHI 230802
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
402 AM EDT WED AUG 23 2017

DEC003-NJC007-015-PAC029-045-101-231200-
/O.NEW.KPHI.FA.W.0027.170823T0802Z-170823T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Castle DE-Camden NJ-Gloucester NJ-Chester PA-Philadelphia PA-
Delaware PA-
402 AM EDT WED AUG 23 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Northern New Castle County in northern Delaware...
  Northwestern Camden County in southern New Jersey...
  Northwestern Gloucester County in southern New Jersey...
  South central Chester County in southeastern Pennsylvania...
  Southwestern Philadelphia County in southeastern Pennsylvania...
  Delaware County in southeastern Pennsylvania...

* Until 800 AM EDT

* At 358 AM EDT, reporting gauges indicate rapid stream rises 
  continuing on Red Clay Creek in New Castle County and on Cooper 
  River near Haddonfield. Water will be overflowing into the Maria 
  Barnaby Greenwald Memorial Park at the current stage on the Cooper 
  River in Camden County. Additionally, a few roads remain closed in 
  portions of Delaware, Gloucester, and Camden Counties from the 
  heavy rainfall observed earlier tonight. This replaces the flash 
  flood warning previously in effect. 

* Some locations that could experience flooding include...
  Philadelphia, Camden, Wilmington, Newark, Gloucester City, Cherry
  Hill, Chester, Deptford, West Deptford, Bellmawr, Yeadon, Woodbury,
  Palmyra, Folcroft, Swarthmore, Elsmere, Paulsboro, Kennett Square,
  Magnolia and Westville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3987 7579 4001 7505 3999 7506 4000 7504
      3998 7501 3995 7502 3994 7498 3993 7498
      3989 7494 3972 7537 3978 7540 3978 7544
      3971 7550 3967 7579

$$

CMS
1 follow-up statement
972 
WGUS81 KPHI 231200
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
800 AM EDT WED AUG 23 2017

DEC003-NJC007-015-PAC029-045-101-231205-
/O.EXP.KPHI.FA.W.0027.000000T0000Z-170823T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Castle DE-Camden NJ-Gloucester NJ-Chester PA-Philadelphia PA-
Delaware PA-
800 AM EDT WED AUG 23 2017

...THE FLOOD WARNING WILL EXPIRE AT 800 AM EDT FOR NORTHERN NEW
CASTLE...NORTHWESTERN CAMDEN...NORTHWESTERN GLOUCESTER...SOUTH
CENTRAL CHESTER...SOUTHWESTERN PHILADELPHIA AND DELAWARE COUNTIES...

The heavy rain has ended. As a result, the flood warning will be 
allowed to expire at 800 am. A few creeks and streams continue to 
run high. Do not enter high water.

LAT...LON 3987 7579 4001 7505 3999 7506 4000 7504
      3998 7501 3995 7502 3994 7498 3993 7498
      3989 7494 3972 7537 3978 7540 3978 7544
      3971 7550 3967 7579

$$

Kruzdlo

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 23, 3:46 AM EDT, 16 minutes earlier.

Area forecast discussion, Aug 23, 3:46 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
346 AM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will slowly cross our region through the morning
hours before moving off shore late today. High pressure is then
expected to build towards the northeastern U.S. and remain over
our region into early next week. A low pressure system off the
East Coast could affect our weather mid week next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 3 AM EDT, the cold front is on the door step of SE and E
Central PA. It has been making steady progress over the last 6
hours. Based on the observed trends, expect it to move into our
region within the next hour, and into the I-95 corridor by 6 AM.
It will then likely slow its progress east thanks to increased
daytime mixing and may linger on the coastal Plains (especially
southern Delmarva) through mid day. Adjusted PoPs to keep a
mention of showers and thunderstorms along and ahead of where we
expect the front to be. Though shower activity has mostly
diminished for now, expect to see some additional development
ahead of the front near or after sunrise (though do not expect
as widespread coverage as what we saw overnight).

MOS guidance doesn't appear to be handling the front and the
effect on highs very well, so went with a blend of operational
models which show below normal highs along and west of the fall
line. Even for the eastern Coastal Plains which may stay in the
warm sector until just before peak heating, clouds could limit
highs through the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Clearing skies and cold air advection will promote below normal
temperatures across the region. The one question will be if we
will see any fog development overnight. At this point, have not
mentioned it in the forecast as we should also see considerable
dry air advection behind the front.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
500 MB: a -2SD trough begins the long term period in the Great
Lakes region, then weakens slightly as it moves into the
northeast Friday- Monday. Thereafter, we will monitor the
northeastward progress of what should be a split flow low of
tropical origins, having moved ashore along the Gulf Coast by
early next week.

Temperatures: Calendar day averages Thursday...near or slightly
below normal, then 2 to 6 degrees below normal daily Friday-
Tuesday.

Forecast basis: a 50 50 blend of 12z/22 GFS/NAM MOS was used
Wednesday night-Thursday night, then the 12z/22 GFS MEXMOS was
applied Friday and thereafter the 15z/22 WPC D4-8 gridded
elements of max/min T, 12 hr POP 6 hrly dew/wind/sky.

Thursday...Scattered light showers possible late Thursday in e
PA with considerable afternoon cloudiness.

Friday-Monday...High pressure shifts southeastward into the
Great Lakes Thursday through Saturday,then eastward into
southeastern Canada/Northeast U.S. Sunday and Monday. This
expansive high will control our regional weather pattern across
the Mid Atlantic during this time. The trough aloft could result
in a shower north of I-78 Friday afternoon and there should be
considerable cloudiness at that time. Otherwise, for now, good
weather is predicted.

Tuesday...WAA overrunning clouds, if not rain, from a potential
tropical remnant moving northeastward from the Gulf coast.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Once showers and low clouds move off shore later this morning,
expect mostly VFR conditions for the remainder of the TAF
period.

A cold front will be moving through the region between 09 and
18Z. Behind this cold front, expect northwesterly winds around
10kt with some higher gusts especially just behind the front.
After 00Z, wind speeds should diminish below 10kt.

Outlook...
Thursday through Sunday...VFR. Generally light winds from the N
or NW, possibly becoming N-NE on Saturday and Sunday. small
chance of a light shower vicinity KABE/KTTN/KRDG Thursday
afternoon and Friday afternoon.

&&

.MARINE...
Winds have dropped below 25 kt on the Delaware Bay, so the Small
Craft Advisory has been cancelled for the bay. On the Atlantic
Coastal waters, waves and winds are diminishing, but there are
still some locations reporting SCA conditions, so will keep the
SCA going for now. Once the winds and waves diminish this
morning, expect sub-SCA conditions for the remainder of today
and tonight. For locations that still have southwesterly winds,
expect a wind shift to northwesterly by mid day as a cold front
moves through.

Outlook...
Thursday through Saturday...Winds and seas below SCA criteria.

Sunday...For no SCA headline but chance that northeast flow
will increase and cause hazardous seas to develop along the S NJ
and DE coasts Sunday (5 feet).

RIP CURRENTS...
Wednesday... At this point we are forecasting a low risk of rip
currents today as earlier elevated seas are diminishing quickly.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ450>455.

&&

Synopsis...Johnson
Near Term...Johnson
Short Term...Johnson
Long Term...Drag
Aviation...Drag/Johnson
Marine...Drag/Johnson
Hazardous weather outlook, Aug 23, 3:18 AM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
318 AM EDT Wed Aug 23 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-240730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
318 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-240730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
318 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 23, 1:03 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
103 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     SW PHILADELPHIA         39.95N  75.16W
08/22/2017                   PHILADELPHIA       PA   SOCIAL MEDIA

            SOME TREES BLOWN DOWN ACROSS PORTIONS OF SOUTHWEST
            PHILADELPHIA. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1701541

SFJ
Local storm report, Aug 23, 1:25 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
125 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HEAVY RAIN       PORT READING            40.56N  74.25W
08/23/2017  M1.79 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1701542

SFJ
Local storm report, Aug 23, 2:10 AM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     FLOOD            LOCUSTWOOD              39.92N  75.03W
08/23/2017                   CAMDEN             NJ   DEPT OF HIGHWAYS

            STATE HIGHWAY 70 EASTBOUND CLOSED AT HADDONFIELD ROAD
            IN CHERRY HILL TWP DUE TO FLOODING.

&&

EVENT NUMBER PHI1701543

CMS
Local storm report, Aug 23, 2:35 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
235 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     FLOOD            WESTVILLE               39.87N  75.13W
08/23/2017                   GLOUCESTER         NJ   DEPT OF HIGHWAYS

            STATE HIGHWAY 45 JUST SOUTH OF U.S. HIGHWAY 130 CLOSED
            DUE TO FLOODING.

&&

EVENT NUMBER PHI1701544

CMS
Local storm report, Aug 23, 2:49 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     FLOOD            1 WSW DEERBROOK I       39.85N  75.56W
08/23/2017                   DELAWARE           PA   PENNDOT

            FLOODING ON SMITHBRIDGE ROAD BETWEEN BROOK LANE AND
            RIDGE ROAD IN CHADDS FORD TOWNSHIP. ALL LANES CLOSED.

&&

EVENT NUMBER PHI1701545

CMS
Local storm report, Aug 23, 3:01 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
301 AM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     NORTH CATASAUQUA        40.66N  75.47W
08/22/2017                   NORTHAMPTON        PA   METEOROLOGIST

            TREE DOWNED BY WIND AT NORTH CATASAUQUA PLAYGROUND.
            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER PHI1701546

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:12 PM EDTSevere Thunderstorm WarningPHISussex, Warren48 min
Aug 22, 8:15 PM EDTTornado WarningPHIWarren30 min
Aug 22, 8:20 PM EDTSpecial Weather StatementPHISussex40 min
Aug 22, 8:45 PM EDTSevere Thunderstorm WarningPHIHunterdon, Somerset, Warren60 min
Aug 22, 8:58 PM EDTSevere Thunderstorm WarningPHISussex, Warren24 min
Aug 22, 9:42 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Morris, Somerset, Warren48 min
Aug 22, 10:07 PM EDTSevere Thunderstorm WarningPHIGloucester, Salem53 min
Aug 22, 10:13 PM EDTSpecial Marine WarningPHI92 min
Aug 22, 10:27 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Monmouth, Somerset48 min
Aug 22, 10:37 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Monmouth, Somerset4 hr
Aug 22, 10:40 PM EDTAreal Flood AdvisoryPHIMercer4 hr
Aug 22, 10:58 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Cumberland, Gloucester, Mercer, Middlesex and 1 more62 min
Aug 22, 11:39 PM EDTSpecial Marine WarningPHI66 min
Aug 22, 11:42 PM EDTFlash Flood WarningPHIHunterdon, Middlesex, Somerset4 hr
Aug 22, 11:46 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Gloucester, Ocean, Salem44 min
Aug 23, 12:06 AM EDTFlash Flood WarningPHICamden, Gloucester4 hr
Aug 23, 12:29 AM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester, Ocean46 min
Aug 23, 12:37 AM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester, Mercer, Middlesex, Monmouth and 1 more4 hr
Aug 23, 1:56 AM EDTAreal Flood AdvisoryPHISalem4 hr
Aug 23, 2:43 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Ocean and 1 more4 hr
Aug 23, 3:37 AM EDTAreal Flood WarningPHIHunterdon, Middlesex, Somerset4 hr
Aug 22, 9:18 PM EDTAreal Flood AdvisoryPHIBerks, Montgomery4 hr
Aug 22, 9:23 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Montgomery52 min
Aug 22, 9:40 PM EDTTornado WarningPHIBerks, Chester, Montgomery20 min

Nearby

Areal Flood Warnings in Pennsylvania, 2017Areal Flood Warnings in New Jersey, 2017Areal Flood Warnings in Delaware, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.